Right leg ulcer: Rodolfo asks for some advice

Good morning,

the patient is 64 and the last 7 December she was hospitalized due to an antero-apical infarction with ischemic stroke of cardio-embolic origin caused by apical thrombosis of the left ventricle with aphasia.

She takes Coumadin and since the 23 of January she has been diagnosed with an asleep ulcer to the right leg ankle, characterized by a mixed granulating base, with partial adherent fibrin, which is being treated. Everything began with a simple hematoma, treated for nearly a month with Ematonil.

The patient suffered from venous ulcer to the left leg medial malleolus, which completely healed during hospitalization. When she got visited by the vascular surgeon, it was diagnosed that it is not a vascular ulcer; thus it doesn’t deserve revascularization and the cause is mainly attributable to Coumadin. However, according to the cardiologist it can’t be suspended, substituted by LMWH or other.

I was asking for your opinion or advice, if possible. I hope I have been exhaustive.

Thank you very much,

Rodolfo

One comment on “Right leg ulcer: Rodolfo asks for some advice

  1. Klarida Hoxha on

    Dear Rodolfo,
    Thank you for contacting us and I’m really sorry for your situation.

    It often happens that people affected by skin lesions take medicines for other baseline diseases. We often treat patients that have been taking Coumadin for a long time.
    Sometimes even because of a small trauma they find themselves dealing with complicated situations just because of the effect of this medication, whose aim, to put it simply, is that of dissolving blood clots.
    Hematomas, that anyway are foreign bodies, are often formed. Blood coagulates and creates a space in between the tissues that becomes hypoxic (it doesn’t allow the oxygen to arrive). This is the reason why it can get infected and become a skin lesion.
    Once the lesion is opened, apart from being the concause, Coumadin becomes the responsible of a delay in wound healing.
    Indeed, one of the most important phases in wound healing is the coagulation phase, which in this case fails to occur.
    However, it is not appropriate to suspend it because the cardiac problem certainly has its importance. You can heal with the right medications and the correct dressings.

    Please, be careful to the curettage. Indeed, it makes the wound bleed because it is hard to recreate haemostasis. It takes some time and probably also the choice of the appropriate medication affects healing.

    I don’t have any more elements to provide you with many helpful practical tips without seeing the wound.
    Best regards,
    Klarida Hoxha
    Head of Nursing of the Wound Care Centre of Ravenna

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *